Alert archive / Georgia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 1, NWS Atlanta, GA

January 19, 2019Harris County, Muscogee County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jan 19, 2019, 5:53 PM EST for Harris County, Muscogee County, Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 19, 2019, 5:53 PM EST (22:53 UTC)
Expired
Jan 19, 2019, 6:30 PM EST
In force
37 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Harris County, GA, Muscogee County, GA

The radar

The Maxwell AFB radar (KMXX), 86 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 19, 4:21 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2019-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2019-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
442 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

348 
WUUS52 KFFC 192253
SVRFFC
GAC145-215-192330-
/O.NEW.KFFC.SV.W.0001.190119T2253Z-190119T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
553 PM EST SAT JAN 19 2019

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Muscogee County in west central Georgia...
  Harris County in west central Georgia...

* Until 630 PM EST.

* At 552 PM EST, a severe thunderstorm was centered near Crawford 
  Alabama, or 11 miles west of Columbus, moving northeast at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Columbus, Hamilton, Pine Mountain, Waverly Hall, North Fort
  Benning, Bibb City, Upatoi, Ellerslie, Laurel Hills, F.d. Roosevelt
  State Park, Green Island Hills, Vista Terrace, Cataula, Columbus
  Metropolitan Airport, Rose Hill, Mountain Hill, Benning Hills,
  Avondale, Benning Park and Bartletts Ferry Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

A Tornado Watch remains in effect until 1000 PM EST for west central
Georgia.

LAT...LON 3287 8481 3279 8471 3272 8469 3269 8470
      3269 8469 3256 8469 3256 8467 3253 8468
      3251 8473 3245 8476 3239 8497 3241 8498
      3243 8496 3245 8500 3252 8500 3258 8507
      3263 8508 3264 8511 3266 8509 3268 8511
TIME...MOT...LOC 2252Z 244DEG 50KT 3244 8523 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$
3 follow-up statements
109 
WWUS52 KFFC 192307
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
607 PM EST SAT JAN 19 2019

GAC145-215-192330-
/O.CON.KFFC.SV.W.0001.000000T0000Z-190119T2330Z/
Muscogee GA-Harris GA-
607 PM EST SAT JAN 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EST
FOR NORTHERN MUSCOGEE AND EASTERN HARRIS COUNTIES...

At 607 PM EST, a severe thunderstorm was located near Green Island 
Hills, or 4 miles north of Downtown Columbus, moving northeast at 65 
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Hamilton, Pine Mountain, Waverly Hall, Bibb City, Upatoi, Ellerslie, 
Edgewood, Flat Rock, Laurel Hills, F.D. Roosevelt State Park, Green 
Island Hills, Cataula, Columbus Metropolitan Airport, Rose Hill, 
Kenwood, Midland, Fortson and Mulberry Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1000 PM EST for west central
Georgia.

LAT...LON 3287 8481 3279 8471 3272 8469 3269 8470
      3269 8469 3256 8469 3247 8499 3252 8500
      3258 8507 3263 8508
TIME...MOT...LOC 2307Z 238DEG 56KT 3254 8500 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$
604 
WWUS52 KFFC 192316
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
616 PM EST SAT JAN 19 2019

GAC145-215-192330-
/O.CON.KFFC.SV.W.0001.000000T0000Z-190119T2330Z/
Muscogee GA-Harris GA-
616 PM EST SAT JAN 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EST
FOR NORTHEASTERN MUSCOGEE AND EASTERN HARRIS COUNTIES...

At 616 PM EST, a severe thunderstorm was located near Cataula, or 10
miles south of Hamilton, moving northeast at 65 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Hamilton, Waverly Hall, Upatoi, Ellerslie, Flat Rock, F.d. Roosevelt
State Park, Kenwood, Midland and Cataula.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1000 PM EST for west central
Georgia.

LAT...LON 3249 8491 3262 8490 3270 8494 3287 8481
      3279 8471 3272 8469 3269 8470 3269 8469
      3256 8469
TIME...MOT...LOC 2316Z 238DEG 56KT 3261 8486 

HAIL...<.75IN
WIND...60MPH
 
$$
651 
WWUS52 KFFC 192322
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
622 PM EST SAT JAN 19 2019

GAC145-215-192331-
/O.EXP.KFFC.SV.W.0001.000000T0000Z-190119T2330Z/
Muscogee GA-Harris GA-
622 PM EST SAT JAN 19 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MUSCOGEE AND
EASTERN HARRIS COUNTIES WILL EXPIRE AT 630 PM EST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 1000 PM EST for west central
Georgia.

LAT...LON 3249 8491 3262 8490 3270 8494 3287 8481
      3279 8471 3272 8469 3269 8470 3269 8469
      3256 8469
TIME...MOT...LOC 2321Z 244DEG 50KT 3264 8479 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 19, 4:21 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Jan 19, 4:21 PM EST, 1 hour 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
421 PM EST Sat Jan 19 2019

.UPDATE...
For new Tornado Watch - portions of west-central and southwest GA
until 10 PM.

&&

.PREV DISCUSSION... /Issued 311 PM EST Sat Jan 19 2019/

SHORT TERM /Tonight through Sunday Night/...

Still not too much change in the short term forecast trends.
Deep/sharp upper trough sweeps through tonight into early Sunday.
Instability remains marginal but moderate dynamics and strong shear
continue the potential for damaging winds and even an isolated brief
tornado as the main line of convection moves through late this
afternoon and through the evening. Although chances for severe
weather remain highest across the southern and western portions of
the forecast area, some potential persists until the line is exiting
the forecast area late in the evening or early Sunday morning.
Rainfall totals between one and two inches are still expected along
and north of the I-85 corridor. This is not likely to result in
widespread flooding, but isolated flooding cannot be ruled out.

Still expecting some mixing with or change to snow in the isolated
to scattered showers across the far north early Sunday as the cold
air spills in behind the cold front. Any amounts would be expected
to remain light and the relatively warm, wet ground would further
limit the potential for anything but trace amounts of accumulations.

Wind speeds already starting to ramp up, but are expected to remain
generally below advisory levels in the warm sector ahead of the
system. However still seeing at least periods of wind speeds at or
above 20 mph with some gusts around 35 mph likely across the area
Sunday. A Wind Advisory will be in effect after midnight tonight
through the day Sunday.

20

LONG TERM /Monday through Saturday/...

No big changes were made to the long term. Deep troughing will
affect the forecast area much of the time. The next system is on
track for mid week...Wednesday into Thursday. Another wave
crossing the TN Valley after that may cause light snow across the
far north for Thursday night. Friday night is looking drier on
both GFS/ECMWF so have cut back pops for the far north Friday
night. Another deep low expected for the end of the
period...although with placement differences between models.
Previous discussion is included below.

41

PREV DISCUSSION... /Issued 359 AM EST Sat Jan 19 2019/

LONG TERM /Sunday Night through Friday/...

Long term portion begins with strong high pressure anchored over
the Great Lakes states and ridging encompassing the majority of
the East Coast. This will allow for cold temps into Monday morning
with teens expected over the NE mountains and low to mid 20s
across the metro. High will shift east with increasing heights
aloft allowing for a slow moderating trend through Tuesday
although both highs and lows will remain just below climo. By Wed,
warmup is in full swing as high moves off the Carolina coast and
deep southerly flow allows for temps in the 60s with even some 70s
for far southern sections.

Models continue to delay onset of precip associated with next
system but should see widespread showers move in by Wed afternoon
and increase in coverage through Wed evening. Could be some
moderate to heavy rain with this system despite the lack of
instability given good moisture convergence along the front. Like
today's system, this one will feature cold air rushing in on the
back side as precip exits allowing for a brief period of light
snow showers mixing with the rain.

Much uncertainty by Fri night as a clipper type system moves
through the Tennessee valley and into the local area. ECMWF is
much drier than the GFS although the QPF is quite low with even
the GFS. The issue is it will be quite cold as this system moves
through and likely that precip will be mainly in the form of light
snow should model trends continue. Will use a model blend for now
which yields slight chance to low end chance pops for the northern
tier.

Deese

AVIATION...
18Z Update...

Wide range of LIFR to VFR conditions across the area currently will
generally transition to predominately MVFR by 20Z. Expecting most
areas to remain primarily MVFR through 12Z, however most TAF sites
will likely see brief periods ranging from IFR to VFR as areas of
showers and a few thunderstorms sweep across through approximately
06Z. Winds are increasing and becoming predominately south to
southwest. Winds will continue to swing from south-southwest to west
and eventually northwest though the forecast period. Wind speeds 6-
12kt will increase to 10-15kt w/ gusts 18-25kt by 00Z, and then to
15-20kt w/ gusts 25-35kt by 12Z.

//ATL Confidence...18Z Update...

Medium.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          38  44  25  44 /  90   0   0   0
Atlanta         33  39  25  42 / 100   5   0   0
Blairsville     27  32  17  39 / 100  20   0   0
Cartersville    32  39  23  41 / 100  10   0   0
Columbus        38  46  28  49 / 100   5   0   0
Gainesville     33  39  23  42 / 100   5   0   0
Macon           40  47  27  47 /  90   5   0   0
Rome            31  38  23  41 /  90   5   0   0
Peachtree City  35  42  25  45 / 100   5   0   0
Vidalia         44  50  31  47 /  80  20   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 1 AM to 7 PM EST Sunday for the following
zones: Baldwin...Banks...Barrow...Bartow...Bibb...Bleckley...
Butts...Carroll...Catoosa...Chattahoochee...Chattooga...
Cherokee...Clarke...Clayton...Cobb...Coweta...Crawford...Crisp...
Dade...Dawson...DeKalb...Dodge...Dooly...Douglas...Emanuel...
Fannin...Fayette...Floyd...Forsyth...Gilmer...Glascock...
Gordon...Greene...Gwinnett...Hall...Hancock...Haralson...
Harris...Heard...Henry...Houston...Jackson...Jasper...
Jefferson...Johnson...Jones...Lamar...Laurens...Lumpkin...
Macon...Madison...Marion...Meriwether...Monroe...Montgomery...
Morgan...Murray...Muscogee...Newton...North Fulton...Oconee...
Oglethorpe...Paulding...Peach...Pickens...Pike...Polk...
Pulaski...Putnam...Rockdale...Schley...South Fulton...Spalding...
Stewart...Sumter...Talbot...Taliaferro...Taylor...Telfair...
Toombs...Towns...Treutlen...Troup...Twiggs...Union...Upson...
Walker...Walton...Warren...Washington...Webster...Wheeler...
White...Whitfield...Wilcox...Wilkes...Wilkinson.

Tornado Watch until 10 PM EST this evening for the following
zones: Chattahoochee...Coweta...Fayette...Harris...Heard...
Marion...Meriwether...Muscogee...Pike...Schley...Spalding...
Stewart...Talbot...Taylor...Troup...Upson...Webster.

&&

SHORT TERM...20
LONG TERM....41
AVIATION...20
Hazardous weather outlook, Jan 19, 12:28 PM EST, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1228 PM EST Sat Jan 19 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-201730-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1228 PM EST Sat Jan 19 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

...Isolated strong to severe thunderstorms are possible across
much of north and central Georgia this afternoon and evening...

A strong storm system is expected to move across the area later
today. Winds ahead of the system could gust as high as 30 mph
this afternoon. It also has the potential to bring some heavy rain
to parts of the area late this afternoon into tonight, as well as
scattered thunderstorms in north and central Georgia on this
afternoon into evening. The risk for severe storms has increased,
especially along and west of an Atlanta to Macon line. In addition
to strong damaging winds, isolated tornadoes are possible with
these storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Light snow showers are possible in parts of far north Georgia on
Sunday morning as cold air is ushered in behind the system. Little
to no accumulation is expected. Even a few flurries could be seen
as far south as the Atlanta metro area, but should not have an
impact. Conditions will be windy Sunday with gusts up to 30 mph
out of the northwest, making it feel even colder.

Monday morning could have wind chill values in the single digits
for the northern mountains, which could warrant an advisory in
future updates over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 12:30 AM ESTDense Fog AdvisoryFFCBaldwin, Banks, Barrow, Bibb, Butts, Carroll and 62 more11 hr
Jan 19, 3:26 PM ESTWind AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more27 hr
Jan 19, 6:05 PM ESTSpecial Weather StatementFFCStewart25 min
Jan 19, 6:33 PM ESTSpecial Weather StatementFFCTalbot, Upson27 min
Jan 19, 6:50 PM ESTSpecial Weather StatementFFCLamar, Marion, Taylor, Upson25 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.